Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 85, NWS Melbourne, FL

June 22, 1996Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 1996, 3:46 PM EDT for Volusia County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1996, 3:46 PM EDT (19:46 UTC)
Expired
Jun 22, 1996, 4:45 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 221948
SVRMLB
FLC127-222045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
346 PM EDT SAT JUN 22 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
AT 345 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NORTH OF PIERSON
IN NORTHWEST VOLUSIA COUNTY. THE STORM WILL MOVE SOUTH ALONG HIGHWAY 17
AT 10 TO 15 MPH AND WILL AFFECT THE TOWNS OF PIERSON AND BARBERVILLE
THROUGH 445 PM. OTHER STRONG STORMS WERE DEVELOPING FARTHER SOUTH JUST
EAST OF DELAND AND LAKE HELEN. THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE AS WELL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:18 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 22, 3:18 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT JUN 22 1996

UNSTABLE ATMOSPHERE LEAD TO AN EARLY ROUND OF STORMS THIS AFTERNOON
WITH HIGHEST COVERAGE ALONG COAST AS WEAK S/B RESULTED IN ENHANCED
CONVERGENCE. MANY COASTAL SPOTS RECEIVED 2 INCHES OF RAIN. LINGERING
STRONG STORMS ACORSS EXTREME NORTHERN AND SOUTHERN COASTAL SECTIONS
SHOULD WEAKEN WITHIN THE HOUR. A CONCERN HOWEVER IS THAT THINNING
CLOUDS ACROSS WESTERN PORTION OF CWA HAS ALLOWED TEMPS TO REBOUND
SIGNIFICANTLY. IN FACT GNV AND LAL CURRENTLY 89/75. MAY SEE
REDEVELOPMENT AND A SECOND ROUND OF STORMS...PARTICULARY INLAND NEXT
SEVERAL HOURS.

LITTLE CHANGE IN FLOW PATTERN SUNDAY...ALTHOUGH TEMPS ALOFTT CONTINUE
TO WARM A BIT AND MOISTURE DECREASES SLIGHTLY. LOOKS LIKE SCATTERED
AFTERNOON/EVENING STORMS AGAIN...BEST CHANCE COASTAL COUNTIES AS SEA
BREEZE PROVIDES ADDED LIFT.

SPRATT

In the hours before

Special weather statement, Jun 22, 11:56 AM EDT, 3 hours 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-222200-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1200 PM EDT SAT JUN 22 1996

...THUNDERSTORMS..SOME WITH HEAVY RAIN AND GUSTY WINDS EXPECTED...

WEATHER OBSERVATIONS ONCE AGAIN INDICATE A MOIST AND UNSTABLE
ATMOSPHERE IN PLACE ACROSS EAST CENTRAL FLORIDA. SCATTERED
THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST FROM THE WEST CENTRAL
PENINSULA INTO INTERIOR AND COASTAL COUNTIES BY EARLY AFTERNOON.
BRIEF PERIODS OF HEAVY RAIN AND LOCAL WIND GUSTS TO 35 MPH
WILL ACCOMPANY SOME STORMS. AS THE STORMS CONTINUE TO MOVE TOWARD THE
EAST COAST...THEY WILL MEET WITH THE EAST COAST SEA BREEZE BOUNDARY
WHICH WILL BE SITUATED NEAR OR OVER THE COASTAL COUNTIES. WHEN THE
STORMS COLLIDE WITH THE BOUNDARY...THUNDERSTORM COVERAGE AND
INTENSITY ARE EXPECTED TO INCREASE. RAINFALL RATES OF 2 INCHES PER
HOUR WILL LEAD TO RAPID WATER ACCUMULATION IN URBAN AND LOW LAND
AREAS IF STORMS PERSIST. IN ADDITION...PRESENCE OF SOME MID LEVEL DRY
AIR MAY ENHANCE WIND GUSTS TO OVER 40 MPH IN ISOLATED STRONG STORMS.
AS ALWAYS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL POSE A
SERIOUS SAFETY THREAT. MOVE QUICKLY INDOORS AT THE FIRST SIGN OF
THUNDERSTORMS.

MARINE OUTLOOK...THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY OFFSHORE
OF THE PENINSULA DURING THE AFTERNOON. A FEW STRONG STORMS WILL
PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS...LOCALLY
ROUGH SEAS...AND FREQUENpT CLOUD TO WATER LIGHTNING.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:23 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie67 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.